Wisconsin, 2021Strong Wind in Wisconsin, May 1, 2021
May 1, 2021 · NWS MKX · 2 events in 2 counties and zones
A passing wave of low pressure brought breezy southwest winds to far southern WI. A cluster of trees fell on a garage in Delavan.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing wave of low pressure brought breezy southwest winds to far southern WI. A cluster of trees fell on a garage in Delavan. Afternoon wind gusts measured around 45 mph over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 1, 10:33 AM CST, 12 minutes earlier.
Area forecast discussion, May 1, 10:33 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1133 AM CDT Sat May 1 2021
.UPDATE...
(Issued 1132 AM CDT Sat May 1 2021)
Showers and a few sprinkles as well as cloud cover have paused
warming this morning. To our west, however, clear skies reign and
these clear skies will allow for surface heating and we're still
anticipating a surge of warm air from the southwest. May have to
do a temperature adjustment in the grids here, but still
anticipating 80s over much of the area. Dewpoints also appear
lower than guidance currently. We'll get a surge of moisture in
association with the ongoing WAA, but it likely won't be enough to
blunt the elevated fire weather concerns today.
CMiller
&&
.SHORT TERM...
(Issued 441 AM CDT Sat May 1 2021)
Today through Sunday:
It will be a warm and windy day across southern WI. A weak low
pressure area will set up over northern MN today and there will be
a strong pressure gradient over southern WI between that low and
departing high pressure. Winds will be SSE this morning near the
lakeshore which will delay the warming there. Winds will
eventually turn to the southwest and we will have no problem
achieving highs in the 80s across most of southern WI. The most
uncertainty in the high temps is near the lakeshore, especially
toward Sheboygan. The downsloping that happens just east of the
Kettle Moraine usually allows for more warming than what we
account for in the forecast.
There are some very light showers moving across northern and
portions of central WI this morning that are associated with mid
level warm air advection. These could produce sprinkles at the
ground from those high-based showers. There is another small
chance for showers toward central WI tonight as a weak front sags
south. The potential for precip along this continues to look
lower.
The next chance for showers and maybe a few rumbles of thunder is
along the front as it sags from central WI down into southern WI.
The speed of this front looks slower and slower in the forecast,
and the models look grossly overdone with the qpf. I think there
will be a couple of lucky people that get rain toward central WI,
but it will be sparse.
Cronce
&&
.LONG TERM...
(Issued 441 AM CDT Sat May 1 2021)
Sunday night through next week Saturday:
Sunday night, the 925-850mb baroclinic zone draped southwest to
northeast across central and northeast Wisconsin becomes the focus
for convection as low-level winds as the right entrance region of a
120kt jet streak tracks overhead. There is still some uncertainty in
where the main baroclinic zone will setup and thus better chances
for overnight showers and thunderstorms. As the LLJ backs southwest,
convergence weakens along the elevated Fgen band. A weak shortwave
may track east into early Monday morning, favoring a southeast shift
in precipitation. For now, have the best chance for precipitation
across central Wisconsin and gradually dropping southeast overnight
into early Monday morning. However, if things shift north or the
main forcing remains north of the area the forecast very well could
trend drier.
On Monday and Monday night, additional shortwave energy lifts
northeast across the area. This will bring increasing large-scale
lift as the main vort max lifts across southern Wisconsin. As this
impulse arrives, a surface low will develop along the open wave
draped across the central Plains and Midwest. Medium range guidance
diverge in regards to now far north the warm section will get, so
confidence is lower in regards to how temperatures and chances for
thunderstorms will play out on Monday/Monday night. If the warm
sector stays south, it does look like we will see some warp
around/deformation zones rain as the low pushes east across lower
Michigan.
Tuesday through the end of the week we will see a cool down across
the region as a number of shortwaves dig across the region. This
will favor occasional chances for showers during this stretch and a
cool down. Medium range guidance shows we will see a few rounds of
stronger cold air advection mid to late next week. Currently have
lows in the mid to upper 30s in spots, but certainly a time period
to keep an eye on for potential frost/freeze conditions.
Anderson
&&
.AVIATION...
(Issued 1132 AM CDT Sat May 1 2021)
A few high based sprinkles/showers are working their way over Lake
Michigan late this morning. Shower activity should wane for a few
hours before more showers develop during the early evening hours,
mainly over central and east central Wisconsin. Otherwise VFR
conditions are expected today, with very gusty southwest winds
persisting through the afternoon, then subsiding tonight as a the
wind max overhead and tight pressure gradient slides southeast.
CMiller
&&
.MARINE...
(Issued 441 AM CDT Sat May 1 2021)
The Gale Warning remains in effect for both the nearshore and open
waters of Lake Michigan for today. South winds will increase
rapidly this morning through 15Z. The strongest winds are
expected from mid morning into the early afternoon. Winds should
taper off from north to south late this afternoon.
Cronce
&&
.FIRE WEATHER...
(Issued 1132 AM CDT Sat May 1 2021)
Dewpoints are sitting a few degrees lower than model guidance
late this morning and are trending to remain that way this
afternoon. If this situation holds, inland areas could see a 4 to
5 hour period this afternoon where min RHs bottom out at or just
below 25%. This, in combination with the incoming warm temps and
high winds as well as fine fuel moisture content pushing critical
dryness thresholds, will lead to critical fire weather conditions.
Upon collaboration with the DNR, it was deemed that a Red Flag
Warning would be necessary for inland areas this afternoon and
early evening. The Warning encompasses Green Lake, Dodge,
Jefferson, and Walworth counties, as well as all counties west of
there.
Min RH's will dip to critical thresholds along the lakeshore for a
very short period of time (~1 hour) this afternoon. Fuels there
are further away from the critical threshold as well. Because of
these factors, these counties were left out of the Red Flag
Warning this afternoon.
CMiller
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning...WIZ046-WIZ047-WIZ056-WIZ057-WIZ058-WIZ062-
WIZ063-WIZ064-WIZ067-WIZ068-WIZ069-WIZ070 until 8 PM
Saturday.
Wind Advisory...WIZ052-WIZ058-WIZ059-WIZ060-WIZ063-WIZ064-WIZ065-
WIZ066-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 7 PM
Saturday.
LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-
LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878 until 8 PM Saturday.
Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868 until 3 PM Saturday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, May 1, 9:57 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1057 AM CDT Sat May 1 2021
WIZ046-047-051-052-056>060-062>072-021600-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1057 AM CDT Sat May 1 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...This Afternoon and Tonight
The combination of very warm temperatures, strong southwest winds
gusting from 35 to 45 mph, and low relative humidity will lead to
critical fire weather conditions this afternoon. A Red Flag
Warning is in effect from noon today until 8pm tonight.
A Wind Advisory is in effect for portions of south central and all
of southeast Wisconsin from noon to 7pm for gusty southwest winds
up to 45 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for thunderstorms Sunday afternoon through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-021600-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1057 AM CDT Sat May 1 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...This Afternoon and Tonight
Southwest gale force gusts are expected over the nearshore waters
of Lake Michigan today. Occasional gusts of 35 to 40 knots are
expected. A Gale Warning is in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday afternoon through
Monday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021600-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1057 AM CDT Sat May 1 2021
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...This Afternoon and Tonight
Southwest gale force gusts to 40 knots are expected over the Lake
Michigan open waters today. A Gale Warning is in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday through Monday.
www.weather.gov/mkx
In the hours before
Special weather statement, May 1, 10:23 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
1123 AM CDT Sat May 1 2021
WIZ051-052-059-060-065-066-071-072-020100-
Fond du Lac-Sheboygan-Washington-Ozaukee-Waukesha-Milwaukee-
Racine-Kenosha-
Including the cities of Fond Du Lac, Plymouth, Sheboygan Falls,
Howards Grove, Oostburg, West Bend, Germantown, Hartford, Mequon,
Cedarburg, Grafton, Waukesha, Brookfield, New Berlin,
Menomonee Falls, Muskego, Milwaukee, Racine, and Kenosha
1123 AM CDT Sat May 1 2021
...NEAR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHEAST WISCONSIN
TODAY...
The combination of very warm temperatures, gusty southwest winds,
low humidity, and dry vegetation will promote the spread of fires
this afternoon into the evening.
* AFFECTED AREA...Southeast Wisconsin.
* WINDS...Southwest winds 20 to 25 mph with gusts up to 45 mph.
* TIMING...Noon to 8 PM
* RELATIVE HUMIDITY...As low as 23 to 27 percent.
* TEMPERATURES...Highs in the low 80s.
Avoid outdoor burning and report any wildfires to local authorities.
Caution is advised when using equipment that causes sparks. Extinguish
and dispose of cigarettes properly. Be sure to check with local
officials about any burning restrictions that may be in place.
DDV
Strong Wind, Waukesha
- When
- May 1, 10:45 AM CST
- Where
- Waukesha forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
A large tree limb fell onto a car in Waukesha.
Strong Wind, Walworth
- When
- May 1, 12:00 PM CST to 6:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
A cluster of trees fell on a garage in Delavan, causing significant damage. Afternoon wind gusts measured around 45 mph over the region.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959143, 949614.